Minnesota, 2013

Winter Storm in Minnesota, February 21 to 22, 2013

February 21 to 22, 2013 · NWS ARX · 6 events in 6 counties and zones

Between 5 and 9 inches of snow fell across much of southeast Minnesota on February 21st into the 22nd. The snow was produced by an area of low pressure and warm front that moved northeast across the Upper Midwest.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Between 5 and 9 inches of snow fell across much of southeast Minnesota on February 21st into the 22nd. The snow was produced by an area of low pressure and warm front that moved northeast across the Upper Midwest. The heaviest snow fell during the overnight hours of the 21st when snowfall rates of an inch per hour were common. The highest reported snowfall amount was 9 inches in Mantorville (Dodge County). The snow caused numerous schools to cancel classes on the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 21, 9:09 PM CST, 26 minutes earlier.

Area forecast discussion, Feb 21, 9:09 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
909 PM CST THU FEB 21 2013

.SHORT TERM...
909 PM CST THU FEB 21 2013

SNOW WAS BREAKING OUT ACROSS NORTHEAST IOWA...WITH A DUSTING BEING
REPORTED IN THE EDGEWOOD AREA OF FAYETTE COUNTY. 22.00Z HRRR
CONTINUES TO PUSH THIS BAND OF SNOW NORTHEAST ACROSS THE FORECAST
AREA THROUGH THE REMAINDER OF THE EVENING...WITH AREAS NORTH
OF INTERSTATE 94 MOST LIKELY TO SEE THE SNOW BREAK OUT BETWEEN
06Z-09Z. 22.00Z NAM ALSO IN LINE WITH THIS TREND AS WELL. WILL BE
MAKING JUST SOME MINOR TWEAKS TO THE GRIDS BASED ON CURRENT TRENDS.
SOME CONCERN AS TO SNOW AMOUNTS ACROSS NORTHEAST IOWA THROUGH 06Z.
REPORTS BACK IN DMX AREA SHOWS GENERALLY 1 TO 3 INCHES HAVE
FALLEN. 22.00Z HRRR SHOWS THE LIGHTER SNOW AREAS TO FILL IN LATER
THIS EVENING AS IT LIFTS NORTHEAST. IF THIS OCCURS THEN WILL
REALIZE THE 2 TO 3 INCHES WE HAVE ACROSS FLOYD COUNTY. OTHERWISE
SNOW AMOUNTS THROUGH 06Z MAY BE A BIT HIGH. NONE THE LESS STILL
EXPECTING LOW END WARNING CRITERIA TO BE MET IN MUCH OF NORTHEAST
IOWA...WITH THE 4 TO 6 INCHES LIKELY ELSEWHERE.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
306 PM CST THU FEB 21 2013

21.12 MEDIUM RANGE MODELS ARE SHOWING SOME DIFFERENCES REGARDING THE
EVOLUTION OF THE TROUGH SUNDAY NIGHT THROUGH TUESDAY. THE GFS WRAPS
THE TROUGH INTO AN UPPER LOW OVER THE UPPER MIDWEST. THE ECMWF TAKES
THE TROUGH INTO THE CENTRAL AND SOUTHERN PLAINS AND DEEPENS INTO AN
UPPER LOW. THE GFS TAKES THE LOW EAST OVER SOUTHERN WISCONSIN ON
MONDAY WHILE THE ECMWF TAKES IT THROUGH THE OHIO RIVER VALLEY. THIS
SYSTEM HAS THE POTENTIAL TO BRING ACCUMULATING SNOW THE AREA BUT
THERE IS CONSIDERABLE UNCERTAINTY WITH THE STORM TRACK. HAVE LEANED
TOWARD A MODEL CONSENSUS BLEND SUNDAY NIGHT THROUGH TUESDAY. THE LOW
LOOKS TO MERGE WITH A SOUTHERN STREAM SYSTEM TUESDAY INTO WEDNESDAY
STALLING OVER THE EASTERN GREAT LAKES REGION. CYCLONIC FLOW IS
EXPECTED TO SET UP OVER THE FORECAST AREA ON THE WESTERN SIDE OF THE
LOW. EMBEDDED SHORTWAVES WILL BRING CHANCES FOR LIGHT SNOW TO THE
AREA WEDNESDAY INTO THURSDAY.

&&

.AVIATION...TONIGHT AND FRIDAY
527 PM CST THU FEB 21 2013

SNOW WAS SPREADING NORTHWARD THROUGH CENTRAL IOWA LATE THIS
AFTERNOON AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM. MODELS
CONSISTENT IN PUSHING THIS SNOW INTO THE TAF SITES BETWEEN 04Z-
06Z. ONCE SNOW BEGINS CEILINGS AND VISIBILITIES WILL QUICKLY DROP
INTO THE IFR CATEGORY...WITH SOME 1/4 TO 1/2 MILE VISIBILITIES
LIKELY BETWEEN 06Z-14Z. AS THE SYSTEM PULLS NORTHEAST LIGHT SNOW
WILL CONTINUE FOR THE DAY FRIDAY...WITH VISIBILITIES EXPECTED IN
THE 1-2 MILE RANGE AND CEILINGS IN THE IFR TO LOWER MVFR CATEGORY.
EASTERLY WINDS WILL REMAIN UNDER 10 KNOTS AT KLSE AND AROUND 12
KNOTS AT KRST...WITH A SHIFT TO A MORE NORTHERLY DIRECTION AT BOTH
SITES AFTER 21Z FRIDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
306 PM CST THU FEB 21 2013

WI...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
     FRIDAY FOR WIZ041-053>055-061.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST FRIDAY
     FOR WIZ017-029-032>034-042>044.

MN...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
     FRIDAY FOR MNZ079-086>088-094>096.

IA...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST FRIDAY
     FOR IAZ008>010-018-019-029-030.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
     FRIDAY FOR IAZ011.

&&

SHORT TERM...RABERDING
LONG TERM...WETENKAMP
AVIATION...RABERDING
Hazardous weather outlook, Feb 21, 5:45 AM CST, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
545 AM CST THU FEB 21 2013

IAZ008>010-018-019-029-030-221200-
CHICKASAW-CLAYTON-FAYETTE-FLOYD-HOWARD-MITCHELL-WINNESHIEK-
545 AM CST THU FEB 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT TONIGHT. SNOW WILL MOVE IN THIS
EVENING AND CONTINUE THROUGH THE NIGHT. ACCUMULATIONS BY FRIDAY
MORNING WILL RANGE FROM 6 TO 7 INCHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WINTER STORM WARNING CONTINUES THROUGH FRIDAY. LIGHT SNOW WILL
CONTINUE THROUGH MUCH OF FRIDAY BEFORE TAPERING OFF LATE IN THE
AFTERNOON OR EVENING. STORM TOTAL ACCUMULATIONS OF 7 TO 8 INCHES
ARE EXPECTED.

MORE ACCUMULATING SNOW LOOKS POSSIBLE SUNDAY NIGHT THROUGH
WEDNESDAY. IT IS TOO EARLY TO DETERMINE HOW MUCH SNOW MAY FALL.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ011-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053>055-061-
221200-
ADAMS-ALLAMAKEE-BUFFALO-CLARK-CRAWFORD-DODGE-FILLMORE-GRANT-HOUSTON-
JACKSON-JUNEAU-LA CROSSE-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-
TREMPEALEAU-VERNON-WABASHA-WINONA-
545 AM CST THU FEB 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND WESTERN INTO NORTH CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT AS SNOW SPREADS ACROSS
THE AREA. ACCUMULATIONS BY FRIDAY MORNING WILL RANGE FROM 1 TO 2
INCHES NORTHEAST OF INTERSTATE 94 WITH 3 TO 5 INCHES SOUTHWEST OF
INTERSTATE 94.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WINTER WEATHER ADVISORY CONTINUES THROUGH FRIDAY. THE SNOW WILL
CONTINUE THROUGH FRIDAY BEFORE TAPERING OFF FRIDAY NIGHT. STORM
TOTAL ACCUMULATIONS THROUGH FRIDAY SHOULD RANGE FROM 4 INCHES FOR
NORTH CENTRAL WISCONSIN UP TO 5 TO 7 INCHES FROM SOUTHEAST
MINNESOTA INTO WESTERN AND SOUTHWEST WISCONSIN.

MORE ACCUMULATING SNOW LOOKS POSSIBLE SUNDAY NIGHT THROUGH
WEDNESDAY. IT IS TOO EARLY TO DETERMINE HOW MUCH SNOW MAY FALL.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

04

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Fillmore

When
February 21, 9:35 PM CST to February 22, 11:45 AM CST
Where
Fillmore forecast zone
Reported by
Public
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

Volunteer and cooperative observers reported between 5 and 8 inches of snow across the county. The highest reported was 7.6 inches in Lanesboro.

Winter Storm, Mower

When
February 21, 9:45 PM CST to February 22, 10:15 AM CST
Where
Mower forecast zone
Reported by
Public
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Volunteer and cooperative observers reported between 5 and 8 inches of snow across the county. The highest reported total was 7.5 inches just west of Austin.

Winter Storm, Olmsted

When
February 21, 10:27 PM CST to February 22, 10:45 AM CST
Where
Olmsted forecast zone
Reported by
Public
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

Volunteer and cooperative observers reported between 4 and 8 inches of snow across the county. The highest reported total was 7.5 inches just east of Byron.

Winter Storm, Dodge

When
February 21, 10:45 PM CST to February 22, 10:15 AM CST
Where
Dodge forecast zone
Reported by
Public
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

Volunteer and cooperative observers reported between 8 and 9 inches of snow across the county. The highest reported total was 9 inches in Mantorville.

Winter Storm, Winona

When
February 21, 11:20 PM CST to February 22, 12:15 PM CST
Where
Winona forecast zone
Reported by
Public
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

Volunteer and cooperative observers reported between 6 and 7 inches of snow across the county. The highest reported total was 7 inches in Lewiston and south of Winona.

Winter Storm, Wabasha

When
February 21, 11:40 PM CST to February 22, 11:45 AM CST
Where
Wabasha forecast zone
Reported by
Public
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

Volunteer and cooperative observers reported between 5 and 8 inches of snow across the county. The highest reported total was 7.6 inches just west of Reads Landing.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432345, 432346, 432347, 432344, 432349, 432348.